Ventolin Inhalers - How often is too often

I use my reliever inhaler every day - is this too often?

If you find yourself regularly reaching for your blue (reliever) inhaler, then your asthma probably isn’t as well controlled as it could be. But just a few simple adjustments to your medication, and the way you take it, should turn this situation around.

Your blue releiver inhaler (e.g.Ventolin) relieves your asthma symptoms by opening up your airways. So if you have increased symptoms of wheeze or breathlessness then you are doing the right thing by taking your Ventolin more often. It works quickly but the effect is temporary - it will only last a few hours. You will need to use other methods to prevent symptoms and control your asthma on a longer term basis.

This is why your GP, practice nurse or online doctor may well have asked you about your Ventolin use: not because you shouldn’t be using the inhaler when you need it - it's fine to increase its use in the short term - but because it's better to prevent symptoms than to rely on more and more reliever.

If you're typically using your reliever more than twice a week, then it is time to start using a preventer inhaler (usually brown) - or to increase its dose if you already use one. Your Personal Action Plan (PAP) if you have one should contain details of how much to increase your preventer by. Let us, or your GP, know if you have adjusted your medication; this means we can check doses and support you in ‘stepping down’ once your symptoms are back in control.

In addition to starting or increasing a preventer, you should look at your usual asthma triggers. Has your exposure increased to anything that typically irritates your airways and can you try and avoid it?

It may be that you're not using your inhaler correctly - this is very common - and may mean that not enough of the reliever medication is actually reaching your lungs. Ask your pharmacist to review your inhaler technique for a reminder of good technique.

If you need your Ventolin more than twice a day, then in addition to the steps above, you may well need extra or stronger relievers. You should discuss this with your regular doctor as soon as possible. If your breathlessness is severe, then you may be having an acute asthma attack and you will need to take more urgent medical advice.